Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 223, NWS Midland/Odessa, TX

June 26, 2003Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 26, 2003, 3:14 PM CDT for Jeff Davis County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2003, 3:14 PM CDT (20:14 UTC)
Expired
Jun 26, 2003, 4:15 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:57 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 26, 2:57 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT THU JUN 26 2003

THUNDERSTORMS FIRING ALONG AND BEHIND FRONTAL BOUNDARY...WHICH
STRETCHES FROM THE GUADALUPE MOUNTAINS TO THE LEE OF THE DAVIS
MOUNTAINS...THEN EAST ACROSS THE LOWER TRANS PECOS.  ATMOSPHERE IS
MODERATELY TO VERY UNSTABLE ALONG THE FRONT AS MOISTURE POOLS ALONG
IT...WITH DEWPOINTS NEAR 70 NOSING NORTHWEST THROUGH TERRELL AND
PECOS COUNTIES.  AT LEAST MODERATELY UNSTABLE ATMOSPHERE AHEAD OF THE
FRONT AS EVIDENCED BY CONVECTION DEVELOPING OVER PRESIDIO AND
BREWSTER COUNTIES.

COPIOUS AMOUNTS OF MOISTURE ALONG WITH SLOW TSRA MOVEMENT POSES A
FLASH FLOOD THREAT.  THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR LOCATIONS ALONG AND SOUTH OF THE FRONT AS ANY OF THESE
THUNDERSTORMS WILL YIELD RAINFALL RATES OVER ONE AND A HALF INCHES
PER HOUR...IN SOME CASES OVER ALREADY SATURATED GROUND.
PRECIPITATION DOESNT LOOK AS LIKELY FURTHER NORTHEAST WITH LOW
LEVEL FOCUS AND MINIMAL LIFT FURTHER SOUTH...SO WILL LESSEN POPS
FROM SOUTHWEST TO NORTHEAST.  WILL HAVE TO MONITOR THE RIO GRANDE
SINCE A FEW POINTS HAVE REACHED ACTION STAGE IN THE LAST SEVERAL
DAYS.

WILL RELEGATE POPS TO THE MOUNTAINS FRIDAY SINCE FRONT HAS GOOD
MOMENTUM AND HIGHER THETA-E AIR PERSISTS THERE.  COOLER TEMPERATURES
WILL LAST THROUGH FRIDAY...THEN REBOUND SATURDAY AND SUNDAY AS UPPER
HIGH BEGINS TO BUILD BACK OVER THE CWA FROM THE WEST.  CURRENT GRIDS
HAVE A GOOD HANDLE ON THIS...SO WILL CHANGE LITTLE.

INITIAL NUMBERS FOLLOW.

MAF BB 63/85 66/91 67 200
CNM EB 64/88 65/95 67 324
MRF TB 60/82 60/84 58 634
FST EB 65/88 67/93 69 511

.MAF...
TX...TORNADO WATCH UNTIL 700 PM CDT TXZ057-058-074-075-079>082.
     FLASH FLOOD WATCH THROUGH TONIGHT TXZ057-058-074-075-079>082.
NM...NONE.

AKL
Hazardous weather outlook, Jun 26, 3:00 PM CDT, 14 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU JUN 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A LARGE PART
OF SOUTHEAST NEW MEXICO AND WEST TEXAS THIS EVENING AND TONIGHT.
THE MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER THIS EVENING
WILL BE IN SOUTHWEST TEXAS SOUTH AND WEST OF THE PECOS RIVER...ALONG
AND SOUTH OF AN ORLA...TO PECOS...TO BAKERSFIELD LINE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO WILL ALSO BE POSSIBLE...ESPECIALLY SOUTH AND WEST
OF THE PECOS RIVER IN SOUTHWEST TEXAS.

THUNDERSTORMS THIS EVENING AND TONIGHT WILL ALSO BE SLOW MOVING AND
WILL HAVE THE POTENTIAL TO PRODUCE FLASH FLOODING. LOCAL STORM TOTAL
RAINFALL IN EXCESS OF 3 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS EVENING.

12

In the hours before

Special weather statement, Jun 26, 1:34 PM CDT, 1 hour 40 minutes before
TXZ057-058-074-075-079>082-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT THU JUN 26 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 700 PM CDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND
TERRELL

THIS TORNADO WATCH INCLUDES THE CITIES OF...

ALPINE...BAKERSFIELD...DRYDEN...FORT DAVIS...FORT STOCKTON...
LAJITAS...MARATHON...MARFA...PANTHER JUNCTION...PECOS...PRESIDIO...
SANDERSON...SHEFFIELD AND VAN HORN
Special weather statement, Jun 26, 1:37 PM CDT, 1 hour 37 minutes before
TXZ057-058-074-075-079>082-270000-

SPECIAL WEATHER STATEMENT...ADDED CTA
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CDT THU JUN 26 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 700 PM CDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND
TERRELL

THIS TORNADO WATCH INCLUDES THE CITIES OF...

ALPINE...BAKERSFIELD...DRYDEN...FORT DAVIS...FORT STOCKTON...
LAJITAS...MARATHON...MARFA...PANTHER JUNCTION...PECOS...PRESIDIO...
SANDERSON...SHEFFIELD AND VAN HORN

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:33 PM CDTFlash Flood WarningMAFUpton3 hr
Jun 26, 1:28 PM CDTSevere Thunderstorm WarningMAFReeves77 min
Jun 26, 2:10 PM CDTSevere Thunderstorm WarningMAFJeff Davis80 min
Jun 26, 3:02 PM CDTSevere Thunderstorm WarningMAFTerrell73 min
Jun 26, 3:30 PM CDTFlash Flood WarningMAFJeff Davis3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.